From Stanley, North Carolina, US:
My 14 year old daughter, who has had type 1 diabetes for 18 months is on NovoLog with Lantus (which is what she was on from the start) and unfortunately, I believe she is now over her "honeymoon" phase. She is on 18 units of Lantus at bedtime and an insulin to carb ratio of 1:10. Recently when she takes her fast-acting insulin, and then checks two hours later, it is as if she hasn't even taken any insulin, even though we increased her Lantus and NovoLog in the last couple of days. She is not very active but is getting ready to start cheerleading everyday in a couple of weeks. Do you think she is becoming insulin resistant or are we just experiencing the end of the honeymoon? If she is waking up with a blood glucose of 129 mg/dl [7.2 mmol/L], does that mean she needs more Lantus?
Her last A1c was 6.7% and her endocrinologist was so proud of her. He said sometimes, especially in teenagers who have hormones running everywhere, sugars may just go all over the place no matter what you do, I just want to know some things to do when this happens. We just feel so frustrated right now, and I don't want her to take too much insulin. I'd appreciate any advice.
You are likely right, with the honeymoon over, the injected insulin can't keep the two-hour value at low numbers without making the four-hour value too low. The hemoglobin A1c really reflects great control. Don't make her feel like a failure or she will give up. I wouldn't push the 129 mg/dl [7.2 mmol/L] in the am too far, maybe just a touch of Lantus (a unit or two).
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.